Maryland, 2003

Flash Flood and Hail in Maryland, June 30, 2003

June 30, 2003 · NWS LWX · 3 events in 1 county or zone

A thunderstorm with very heavy rainfall, damaging winds, and large hail moved through Montgomery County around 11:30 PM on the 30th. The hardest hit area was in and around Potomac where a downburst of winds estimated up to 80 MPH downed over 150 trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy rainfall, damaging winds, and large hail moved through Montgomery County around 11:30 PM on the 30th. The hardest hit area was in and around Potomac where a downburst of winds estimated up to 80 MPH downed over 150 trees. The first area hit by the storm was just west of Potomac along Riverwood Drive where trees were downed onto a concrete wall. The next area that received tree damage was along Falls Road between River Road and Bells Mill Road. In the Potomac Village area, numerous trees were downed onto yards and a few landed on buildings. In addition, Potomac Village sustained damage from hail between quarter and golfball size. Plants at the library and at personal residences were stripped to their stems and the windows of a local grocery store were broken. Wind damage continued southeast of town with downed trees being reported at the intersection of River Road and Persimmon Tree Road and on Falls Bridge Lane. Downed trees were also reported between Kentsdale Drive and River Road. Next, the storm downed numerous trees on two golf courses southeast of town. TPC at Avenel lost 23 large trees and Congressional Country Club reported 96 felled trees. Scattered tree damage continued on a southeast path to near Bethesda before ending. In addition to the wind and hail damage, very heavy rainfall caused Rock Run to overflow its banks at the TPC at Avenel golf course. Five holes went underwater as Rock Run spilled out of its banks, and it took two days to clear the debris from the course. In addition, flooding was reported on River Road, Persimmon Tree Road, Bradley Boulevard, and Brickyard Road near Potomac. Rainfall totals included 2.64 inches near Gaithersburg, 2.20 inches in Rockville, and 2.04 inches in Potomac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 8:10 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 8:10 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EDT MON JUN 30 2003

WILL UPDATE ZONES FOR POPS THIS EVENING. CURRENTLY ISOLATED STORMS
DEVELOPING IN THE NORTHERN TIER AND MOVING VERY SLOWLY TO THE
SOUTHEAST.  MODELS INDICATE RAIN CHANCES WILL CONTINUE OVERNIGHT AS
AREA OF ENHANCED LIFT MOVES ACROSS THE AREA. THIS LIFT WANES AFTER
06Z...BUT PICKS UP AGAIN EARLY TUESDAY. ZONES CARRY 30 POPS ACROSS
THE BOARD THIS EVENING. WILL ADJUST BASED ON RADAR TRENDS LATER.

NO MAJOR CHANGES PLANNED FOR THE MARINE.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 30, 9:40 AM EST, 12 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE ENTIRE AREA CONTINUES TO BE OUTLOOKED AS HAVING A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WINDS IN
EXCESS OF 57 MPH AND HAIL LARGER THAN 3/4 IN DIAMETER ARE
CONSIDERED THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jun 30, 7:34 PM EST, 2 hours 46 minutes before
WVZ051-052-010130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM MOVING THROUGH THE EASTERN WEST VIRGINIA
PANHANDLE...

AT 834 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF OMPS...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF INWOOD AND MARTINSBURG WILL BE AFFECTED BY THIS STORM
THROUGH 930 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jun 30, 8:28 PM EST, 1 hour 52 minutes before
WVZ053-010230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM APPROACHING JEFFERSON COUNTY...

AT 928 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF KEARNEYSVILLE...MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS
WEAKENED SOMEWHAT...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CHARLES TOWN AND RANSON
WILL BE AFFECTED BY THIS STORM THROUGH 1030 PM EDT. IF THE STORM
STRENGTHENS AGAIN...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Local storm report, Jun 30, 8:58 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EDT MON JUN 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    2S MARTINSBURG            WV   WIND DAMAGE
06/30/03   BERKELEY                       LARGE TREE DOWN ON
                                          POWERLINES CAUSING A
                                          TRANSFORMER FIRE. LAW
                                          ENFORCEMENT REPORT.
Special weather statement, Jun 30, 10:17 PM EST, 3 minutes before
DCZ001-MDZ009-013-VAZ053-054-010415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1117 PM EDT MON JUN 30 2003

AT 1117 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES NORTH OF GREAT FALLS...MOVING SOUTHEAST AT 15 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. A LARGE PORTION
OF DISTRICT OF COLUMBIA...SOUTHERN MONTGOMERY...NORTHWEST PRINCE
GEORGES...CITY OF ALEXANDRIA...CITY OF FALLS CHURCH...ARLINGTON AND
NORTHERN FAIRFAX COUNTIES WILL BE AFFECTED BY THIS STORM THROUGH
1230 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 30, 10:20 PM EST to 10:30 PM EST
Where
Montgomery County, Potomac
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
39.017, -77.217

A downburst of winds estimated up to 80 MPH downed numerous trees and power lines.

Hail, Montgomery

When
June 30, 10:22 PM EST
Where
Montgomery County, Potomac
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -77.217

Quarter to golfball sized hail was reported in Potomac Village.

Flash Flood, Montgomery

When
June 30, 10:30 PM EST to 11:30 PM EST
Where
Montgomery County, Southeast Portion
Reported by
NEWSPAPER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Rock Run overflowed its banks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370431, 5370701, 5370752.